Alert archive / Iowa / Wind Advisories in 2010
Wind Advisory 2, NWS Des Moines, IA
NWS Des Moines, IA issued this wind advisory at Apr 24, 2010, 9:21 PM CDT for 20 counties in Iowa. It took effect at Apr 25, 2010, 1:00 AM CDT. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Apr 24, 2010, 9:21 PM CDT (02:21 UTC)
- In effect from
- Apr 25, 2010, 1:00 AM CDT
- Expired
- Apr 25, 2010, 3:59 AM CDT
- In force
- 3 hr
- Issued by
- NWS Des Moines, IA
Counties Appanoose County, IA, Black Hawk County, IA, Bremer County, IA, Butler County, IA, Davis County, IA, Grundy County, IA, Hardin County, IA, Jasper County, IA, Lucas County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Monroe County, IA, Polk County, IA, Poweshiek County, IA, Story County, IA, Tama County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA
The radar
The Des Moines radar (KDMX), 68 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.4 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 234 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 478 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
379 WWUS73 KDMX 250221 NPWDMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 921 PM CDT SAT APR 24 2010 .A LOW PRESSURE SYSTEM OVER NORTHEAST MISSOURI WILL STRENGTHEN AS IT LIFTS TO THE NORTHEAST. THE STRENGTHENING LOW WILL TIGHTEN THE GRADIENT OVER EASTERN IOWA AND PRODUCE STRONG WIND OVERNIGHT AND SUNDAY MORNING. IAZ027-028-037>039-048>050-060>062-073>075-084>086-095>097-251030- /O.NEW.KDMX.WI.Y.0002.100425T0600Z-100425T1800Z/ BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-POLK- JASPER-POWESHIEK-WARREN-MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE- APPANOOSE-DAVIS- INCLUDING THE CITIES OF...ALLISON...WAVERLY...ELDORA... GRUNDY CENTER...WATERLOO...AMES...MARSHALLTOWN...TOLEDO... DES MOINES...NEWTON...GRINNELL...INDIANOLA...KNOXVILLE... OSKALOOSA...CHARITON...ALBIA...OTTUMWA...CORYDON...CENTERVILLE... BLOOMFIELD 921 PM CDT SAT APR 24 2010 ...WIND ADVISORY IN EFFECT FROM 1 AM TO 1 PM CDT SUNDAY... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 1 PM CDT SUNDAY. * SHORT TERM TRENDS: WIND WILL INCREASE IN THE ADVISORY AREA THIS EVENING AND BECOME STRONG OVERNIGHT. STRONG WIND WILL PERSIST INTO SUNDAY MORNING BEFORE DECREASING IN THE AFTERNOON. * TIMING: THE WIND WILL INCREASE THIS EVENING AND BE STRONGEST BETWEEN MIDNIGHT AND NOON SUNDAY. AFTER THE NOON HOUR SUNDAY THE WIND WILL BEGIN TO DECREASE. * WINDS: A NORTH TO NORTHEAST WIND AT 15 TO 30 MPH WILL INCREASE TO 25 TO 35 MPH WITH GUSTS TO 45 MPH. * IMPACTS: LOOSE OR LIGHTWEIGHT OBJECTS MAY BE TOSSED AROUND AND LIGHTWEIGHT OR HIGH PROFILE VEHICLES MAY EXPERIENCE DIFFICULTY DRIVING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ FAB
1 follow-up statement
623 WWUS73 KDMX 250859 NPWDMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 359 AM CDT SUN APR 25 2010 IAZ027-028-037>039-048>050-060>062-073>075-084>086-095>097-251000- /O.CAN.KDMX.WI.Y.0002.000000T0000Z-100425T1800Z/ BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-POLK- JASPER-POWESHIEK-WARREN-MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE- APPANOOSE-DAVIS- INCLUDING THE CITIES OF...ALLISON...WAVERLY...ELDORA... GRUNDY CENTER...WATERLOO...AMES...MARSHALLTOWN...TOLEDO... DES MOINES...NEWTON...GRINNELL...INDIANOLA...KNOXVILLE... OSKALOOSA...CHARITON...ALBIA...OTTUMWA...CORYDON...CENTERVILLE... BLOOMFIELD 359 AM CDT SUN APR 25 2010 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS CANCELLED THE WIND ADVISORY. WINDY CONDITIONS WILL STILL EXIST ACROSS THE AREA TODAY...BUT THEY ARE NOT EXPECTED TO BE STRONG ENOUGH TO REACH ADVISORY CRITERIA. THEREFORE THE WIND ADVISORY HAS BEEN CANCELLED. $$ MJB
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at Apr 24, 7:04 PM CDT, 2 hours 17 minutes earlier.
Area forecast discussion, Apr 24, 7:04 PM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 704 PM CDT SAT APR 24 2010 ...UPDATED AVIATION DISCUSSION AND ADDED HYDROLOGY DISCUSSION .SHORT TERM /TONIGHT/... 18Z ANALYSIS SHOWED THE EXPECTED RAPID STRENGTHENING OF A SURFACE LOW OVER SOUTHERN MISSOURI WHILE ITS PARENT LOW WEAKENED OVER EASTERN KANSAS. AN INVERTED TROUGH EXTENDS NORTH NEAR AND JUST WEST OF THE NEB/IA BORDER. THE BEST LOW LEVEL CONVERGENCE...LOW-LEVEL CAPE INTERSECTION FOR CONCERN OF NON-SUPERCELL TORNADO ENVIRONMENT EXISTS WEST OF OUR AREA AT THIS TIME...WITH JUST BROAD SE FLOW OCCURRING OVER CENTRAL IOWA. A CLUSTER OF STORMS IS MOVING NW ACROSS WEST-CENTRAL IA AT THIS TIME...BUT SO FAR THE MULTI-CELLS ARE STAYING JUST BELOW SEVERE HAIL CRITERIA. WILL NEED TO CONTINUE TO MONITOR NEW DEVELOPMENT IN A WEAKLY UNSTABLE AND SHEARED REGIME LATE THIS AFTN FOR A FEW SEVERE STORMS WITH MAINLY A QUARTER TO HALF DOLLAR SIZE HAIL THREAT. LAPSE RATES ARE ACTUALLY AT THEIR HIGHEST RIGHT NOW...AND EXPECTED TO WEAKEN TOWARD EVENING AS CORE OF COLDEST AIR ALOFT REMAINS SOUTH OF IOWA. DIURNALLY DRIVEN CONVECTION WILL QUICKLY WANE WITH SUNSET. DEEPENING LOW PRESSURE MOVING UP THROUGH THE MID MISSISSIPPI RIVER VALLEY TONIGHT WILL BRING A LARGE DEFORMATION ZONE BAND OF RAIN/STORMS THANKS TO STRONG QG FORCING OVER SOUTHEAST PARTS OF CENTRAL IOWA. COULD END UP WITH SOME DECENT RAINFALL AMOUNTS IN EXCESS OF ONE INCH FROM CENTERVILLE TO OTTUMWA. FARTHER NORTHWEST...EXPECT SCATTERED TO NUMEROUS SHOWERS TO CONTINUE BUT TAPER OFF FROM THE NW OVERNIGHT. WINDS WILL BE THE OTHER STORY AS THE SURFACE LOW DEEPENS TO SUB 985 MB OVER ILLINOIS BY LATE TONIGHT. THAT WILL INCREASE WINDS OUT OF THE NNW OVER CENTRAL IOWA TO 20 TO 30 MPH WITH GUSTS OVER 35 MPH. .LONG TERM /SUNDAY THROUGH SATURDAY/... FAIRLY ACTIVE PATTERN DURING THE EXTENDED PERIOD...WITH A BRIEF BREAK DURING MID WEEK. UPPER LOW CURRENTLY OVER CENTRAL PLAINS WILL EXIT THE REGION BY SUNDAY NIGHT. A CLIPPER SYSTEM CUTS ACROSS THE REGION MONDAY AND EXITS EARLY TUESDAY...THEN AN UPPER LEVEL RIDGE BUILDS IN PLACE TUESDAY THROUGH EARLY THURSDAY. BY THE END OF THE WEEK AND INTO THE WEEKEND A DEEP TROUGH DIGS INTO THE CENTRAL PORTION OF THE COUNTRY. MODELS IN FAIRLY GOOD AGREEMENT WITH DEEP TROUGH TOWARDS THE END OF THE WEEK AND DID NOT STRAY TOO FAR FROM PREVIOUS FORECAST AND MODEL TRENDS. SUNDAY AND SUNDAY NIGHT...VERY STRONG CAA DEVELOPS BEHIND UPPER LOW ON SUNDAY. WINDS ATOP THE MIXED LAYER RANGE FROM 40 TO 45 KTS THROUGH THE MORNING HOURS AND WITH VERY TIGHT PRESSURE GRADIENT ACROSS IOWA ROUGHLY 18MB BY 12Z SUNDAY. INCREASED WINDS THROUGH MUCH OF THE DAY SUNDAY TO REFLECT THIS TREND...AND MAY NEED TO CONSIDER WIND ADVISORY THROUGH THE MORNING HOURS. PRECIP CHANCES CONTINUE THROUGH SUNDAY NIGHT...MAINLY EXPECTING LIGHT STRATIFORM RAIN WITH THE VERY LITTLE LIFT ACROSS THE STATE TOMORROW. AS A RESULT...INCREASED POPS DURING THE MORNING HOURS ESPECIALLY ACROSS THE SOUTHEAST CLOSEST TO THE LOW. MONDAY...A CLIPPER SYSTEM QUICKLY MOVES OVER THE STATE DURING THE MORNING HOURS AND EXITS THE REGION BE EARLY TUESDAY. THE TRACK OF THE UPPER LOW LOOKS TO BE ACROSS SOUTHWEST IOWA AND HAVE BEST POPS WITHIN THIS AREA DURING THE AFTERNOON HOURS MONDAY. VERY LITTLE INSTABILITY WITH THIS SYSTEM AS 0-4KM MUCAPE AND SURFACE CAPE LESS THAN 100J/KG. SO LEFT OUT MENTION OF ANY TSTM ATTM. TUESDAY THROUGH WEDNESDAY...UPPER LEVEL RIDGE BUILDS INTO THE REGION AND PROVIDES GENERALLY SOME QUIET WEATHER FOR A COUPLE DAYS. HAVE MENTION OF SOME LINGERING SLIGHT POPS ACROSS THE SOUTHEAST IN THE WAKE OF THE UPPER LEVEL LOW TUESDAY MORNING. THURSDAY THROUGH SATURDAY...STRONG WAA DEVELOPS AHEAD OF DEEP TROUGH TO THE WEST AND EXITING RIDGE SHIFTING EAST ON THURSDAY. SOUTHERLY FLOW LOOKS TO ADVECT IN WARMER TEMPS AND DEW POINTS THURSDAY AND FRIDAY. INCREASING POPS THURSDAY WITHIN THE WARM SECTOR...THEN ANOTHER ROUND WITH COLD FRONTAL PASSAGE SOMETIME FRIDAY. STILL SOME DISCREPANCIES WITHIN THE EXTENDED MODELS RELATED TO TIMING OF TROUGH MOVING THROUGH THURSDAY INTO FRIDAY WITH GFS ABOUT 6 HOURS AHEAD OF THE ECMWF. BUT CONFIDENT ENOUGH TO KEEP MENTION OF NEAR CATEGORICAL POPS THURSDAY NIGHT INTO FRIDAY. && .HYDROLOGY... RECENT RAINFALL HAS SATURATED THE GROUND ACROSS SOUTHERN IOWA AND WITH RAINFALL AMOUNTS OF BETTER THAN A HALF INCH IN A HALF HOUR THERE HAS BEEN SOME PONDING OF WATER IN FIELDS AND DITCHES. THE SURFACE LOW WITH THIS SYSTEM IS EXPECTED TO STRENGTHEN AS IT EJECTS NORTHEAST WHILE THE UPPER LOW PUSHES ACROSS CENTRAL/SOUTHERN MO. THE RESULT WILL BE A PROLONGED PERIOD OF RAINFALL. WHILE RAINFALL AMOUNTS MAY NOT NECESSARILY BE HEAVY...IT WILL EXACERBATE EXISTING CONDITIONS AND MAY CAUSE SOME URBAN AND SMALL STREAM ISSUES. WE HAVE ISSUED A FLOOD ADVISORY TO COVER THIS ISSUE AND WILL CONTINUE TO MONITOR RIVERS AND STREAMS. && .AVIATION... 25/00Z...THE SURFACE LOW WITH THIS WEATHER SYSTEM IS OVER NE MO AND WILL MOVE INTO IL OVERNIGHT AND STRENGTHEN. MEANWHILE THE UPPER LOW WILL MOVE INTO CENTRAL MISSOURI BEFORE HEADING EAST. AN EXTENDED PERIOD OF RAINFALL WILL OCCUR AS PRECIP ROTATES NORTH THEN WEST OUT OF MO. IFR/MVFR CONDITIONS ARE FORECAST OVER THE TAF SITES THROUGH MUCH OF THE PERIOD. AS THE LOW DEEPENS WINDS ACROSS THE EASTERN HALF OF IA WILL INCREASE SUBSTANTIALLY AFT 06Z THROUGH AT LEAST 18-20Z. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...MOYER LONG TERM...PODRAZIK AVIATION...FAB HYDROLOGY...FAB
Hazardous weather outlook, Apr 24, 3:18 PM CDT, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 318 PM CDT SAT APR 24 2010 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>074-081>084- 092>094-252030- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-ADAMS-UNION-CLARKE-LUCAS- TAYLOR-RINGGOLD-DECATUR- 318 PM CDT SAT APR 24 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EVENING. SOME SEVERE STORMS WILL BE POSSIBLE WITH HAIL UP TO HALF DOLLAR SIZE AND DAMAGING WINDS TO 60 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORM CHANCES WILL RETURN TO THE AREA WEDNESDAY NIGHT INTO FRIDAY. AT THIS POINT...SOME SEVERE WEATHER APPEARS POSSIBLE BUT TIMING AND TYPE CANNOT BE DISCERNED. ADDITIONAL DETAIL WILL BE PROVIDED AS THE EVENT APPROACHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING. SPOTTER ACTIVATION MAY ALSO BE NEEDED BY THE END OF THE NEXT WORK WEEK. IAZ075-085-086-095>097-252030- MAHASKA-MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS- 318 PM CDT SAT APR 24 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EVENING. SOME SEVERE STORMS WILL BE POSSIBLE WITH HAIL UP TO QUARTER SIZE. LOCALLY HEAVY RAINFALL TONIGHT MAY RESULT IN LOCALIZED MINOR FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORM CHANCES WILL RETURN TO THE AREA WEDNESDAY NIGHT INTO FRIDAY. AT THIS POINT...SOME SEVERE WEATHER APPEARS POSSIBLE BUT TIMING AND TYPE CANNOT BE DISCERNED. ADDITIONAL DETAIL WILL BE PROVIDED AS THE EVENT APPROACHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING. SPOTTER ACTIVATION MAY ALSO BE NEEDED BY THE END OF THE NEXT WORK WEEK. MOYER
In the hours before
Special weather statement, Apr 24, 3:43 PM CDT, 5 hours 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 343 PM CDT SAT APR 24 2010 IAZ015-023-033-034-045-242115- CALHOUN-CARROLL-PALO ALTO-POCAHONTAS-SAC- 343 PM CDT SAT APR 24 2010 AT 342 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM EAST CENTRAL POCAHONTAS COUNTY TO SOUTH CENTRAL SAC COUNTY...MOVING NORTHWEST AT 15 MPH. NICKEL SIZE HAIL...WINDS GREATER THAN 30 MPH...ARE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... POCAHONTAS... LAKE VIEW... WALL LAKE... FONDA... PLOVER... SAC CITY... HAVELOCK... VARINA... ODEBOLT... NEMAHA... MALLARD... LAURENS... EARLY... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
Special weather statement, Apr 24, 4:09 PM CDT, 5 hours 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 409 PM CDT SAT APR 24 2010 IAZ004-242145- EMMET- 409 PM CDT SAT APR 24 2010 AT 405 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CENTRAL EMMET COUNTY...MOVING WEST AT 15 MPH. NICKEL SIZE HAIL...WINDS GREATER THAN 30 MPH...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ESTHERVILLE... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
Local storm report, Apr 24, 4:16 PM CDT, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
416 PM CDT SAT APR 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL ESTHERVILLE 43.40N 94.83W
04/24/2010 M0.88 INCH EMMET IA EMERGENCY MNGR
&&
JHThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 8:53 PM CDT | River Flood Warning | DMX | Mahaska, Wapello | 5 days |
| Apr 24, 8:53 PM CDT | River Flood Warning | DMX | Wapello | 6 days |
| Apr 24, 8:53 PM CDT | River Flood Warning | DMX | Lucas, Wayne | 48 hr |
| Apr 24, 8:53 PM CDT | River Flood Warning | DMX | Appanoose, Wayne | 31 hr |
| Apr 24, 9:04 PM CDT | Areal Flood Warning | DMX | Appanoose, Davis, Decatur, Lucas, Monroe, Ringgold and 2 more | 12 hr |
| Apr 25, 2:01 AM CDT | Areal Flood Warning | DMX | Clarke, Jasper, Lucas, Mahaska, Marion, Monroe and 2 more | 24 hr |
| Apr 25, 2:39 AM CDT | River Flood Warning | DMX | Mahaska, Marion | 37 hr |
| Apr 25, 9:18 AM CDT | River Flood Warning | DMX | Decatur | 3 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.